News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: Painful crack due to dry skin


 Confused16 - Sat Jan 20, 2007 10:50 am

Hello,

I have extremely dry skin in certain parts of my hands - mostly in between my fingers. I have been told that it is possibly eczema, but I'm not sure if there is something else that it could be.

After looking into what eczema is, this could be caused from either an allergic reaction or the weather. If it is an allergic reaction, then it would be from the hand sanitizer that we use at work. If it is simply because of the weather, then I can't prevent that from happening.

What products can treat dry skin? What would work best to allow this to heal and get better?
 Dr. Chan Lowe - Sat Jan 20, 2007 11:28 am

User avatar Dry, cracked, irritated skin on the hands is a very common problem. The area you describe may be due to a form of eczema known as dyshydrotic eczema, or may simply be related to irritated skin from washing your hands frequently, using a topical substance or from the generally dry air.

There are a few things you can do. First, I recommend seeing your doctor. This way you can get an accurate diagnosis to be sure it isn't something else. If, indeed, it is "dry skin" your doctor can prescribe a topical steroid to help heal the skin quicker.

In addition to this, you should get a thick lotion. I recommend the forms that come in a tub. The pump action bottles tend to be too thin and often have perfumes, etc. in them that can further irritate skin. Apply a thick coating at least twice a day. At night you can apply a coating and the put on cotton gloves to help hold in the moisture.

If your doctor prescribes a medication cream for you, put that on first then put a layer of lotion on top.

Hope this helps.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here